After a stressful day at work, you like to unwind. One of the main ways you do this is by using methamphetamines, most commonly known as meth. It’s something you’ve done for a couple of years and helps you take your mind off work and other stressors.
You got a new batch recently from a friend and decide to bust into it. You take your normal dose and are already itching for the feelings it gives you.
That is, until about 15 minutes later. You don’t feel like you usually do. The world seems a bit disconnected and your heart rate feels funky. Could you spot the signs of a meth overdose if it was right in front of you?
Here at Pacific Sands, our team has first-hand knowledge about how overdoses can impact people. Nearly half a million people over the age of 12 reported methamphetamine use in 2019. As a rehab center that’s very one-on-one with our clients in an intimate setting, we feel strongly about equipping our community with knowledge about substance use. We want everyone to be able to see tomorrow and work toward healing. Today we’re going to discuss the side effects of meth overdoses, how they happen, and what to do if you or a loved one experiences one.
What Causes a Meth Overdose?
Substances like meth, alcohol, and even common medications have the capability of overwhelming our bodies. Many substances are inherently toxic to our bodies, and in high quantities, they can cause our bodies to start to shut down. This process is known as an overdose. Methamphetamines are no exception to this. If someone partakes in too much meth, they can experience an overdose.
It’s important to note there is no magic number that will cause an overdose. The amount will vary depending on what’s in the dose, the person’s history of substance use, other substances in their system, and many other factors.
How to Spot the Early Warning Signs of a Potential Meth Overdose
When it comes to an overdose, being aware and knowing what to spot is the most important part. You can’t assist someone experiencing an overdose if you don’t know what symptoms to look for. Let’s go over some of them.
Understanding the Common Symptoms of a Meth Overdose
Not all symptoms of an overdose are obvious. They can, at times, correlate with normal side effects of meth. Symptoms such as aggression and agitation or paranoia and delusions are common.
The main symptoms that might ping as warning signs include chest pains, difficulty breathing, increased heart rate or heart palpitations, and elevated body temperatures.
In the more extreme cases, an overdose might cause heart attacks, hypertensive crises, cardiac arrest, and seizures.
The Dangers of Overdosing on Meth
An overdose has the potential to appear suddenly or build up slowly over time. The more overdoses the person experiences, the higher the chance they have of getting lasting damage.
Not only do overdoses take a toll on your body, but some side effects like heart attacks and seizures do have a chance of death. If you ever think you or someone you know might be experiencing an overdose, don’t risk it. Call for medical help as soon as possible.
What To Do if Someone is Overdosing on Meth
If you suspect that someone might be overdosing, it’s important to call for medical help. In most states, California included, the Good Samaritan Law prevents you from being prosecuted for seeking medical help for a drug overdose.
If someone experiences any of the extreme side effects, like a seizure, do your best to help them. In the case of a seizure, make sure to time it and move objects away so the person doesn’t hurt themself. Put a small, soft object under their head to protect it. Don’t try to restrain them in any fashion.
Be open and honest with any medical professionals who assist with the overdose. Tell them all you know about symptoms and substances that were taken. This is so they can best treat the person experiencing the overdose.
What Are the Risk Factors for a Meth Overdose?
While no level of substance use is safe, the longer someone partakes in meth, the higher their chance of overdosing. This comes from an increased chance of being exposed to laced meth, but also an increased chance of voluntary polysubstance use, or taking higher doses to feel the results you want.
What Are the Treatment Options for Meth Use in California?
If you’re looking for meth addiction treatment to start your journey of long-term recovery, our team here at Pacific Sands is here for you. We offer the full continuum of care in an intimate setting so you’ll get the one-on-one time and focus you deserve during your healing. Our staff of medical professionals are well equipped to help address your concerns to make sure your treatment plan fits your needs.
If you have any questions about treatment, insurance, or anything else – don’t hesitate to give us a call today at 949-426-7962. Our Pacific Sands team is here and ready to help you succeed.